The symptoms of Codeine withdrawal and detox when suffering from Codeine addiction range from mild to severe, depending on the individual.
Most people feel the effects of withdrawal within a day or two of taking their last dose of Codeine. Early symptoms may include flu-like symptoms, such as fever and chills, sweating, a runny nose and muscle aches. This may be followed by nausea, diarrhoea and vomiting as well as loss of appetite. You will also likely feel anxious and irritable as your body adjusts to the withdrawal of Codeine.
Symptoms are strongest in the first few days, but most will disappear within a couple of weeks. Psychological side-effects and cravings, however, can continue for months or longer.
This may sound daunting, but be reassured that professional help is available, and with proper medical support and supervision, the withdrawal experience will be safer and more comfortable. This is why residential rehabilitation is often the recommended treatment for this particular addiction and substance.
Prolonged and frequent misuse of codeine will affect your mental and physical health, causing low blood pressure, a slow heartbeat, breathing difficulties, drowsiness and confusion. In the most severe cases, it can lead to liver and kidney damage, respiratory failure, and even death. It may also produce anxiety and severe depression. These side-effects can have a major impact on day-to-day activities, affecting your work and family life. Many people also use codeine with alcohol, which is another depressant, causing even more serious psychological problems. Codeine is also sometimes a gateway drug to other opiates, including heroin and morphine.
No. Without proper medical guidance and support in the long-term, there is a risk that there will be a relapse. The best way to treat codeine misuse successfully is to undertake a full medically supervised detox programme in a residential treatment facility combined with tailored counselling and group therapy to help the person address the triggers of their addiction and so prevent a relapse.
It will depend on the individual and the severity of the addiction, but it can take anything from one to three months. Withdrawal symptoms generally appear after a few hours of taking the last dose and begin to subside between two to four weeks later. Psychological symptoms can last for months or even years, however therapies such as Cognitive Behavioural Therapy, Group Therapy and interaction within the 12 Step Programme can help support the individual and encourage long term recovery.